West Virginia, 2019Winter Storm and Winter Weather in West Virginia, February 1, 2019
February 1, 2019 · NWS PBZ · 7 events in 7 counties and zones
As low pressure tracked across the middle Ohio Valley along a nearly stationary boundary, a fast-moving upper level shortwave provided the support for widespread snowfall. Most of the higher snow totals of 4 inches or more were recorded south of Interstate 70.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As low pressure tracked across the middle Ohio Valley along a nearly stationary boundary, a fast-moving upper level shortwave provided the support for widespread snowfall. Most of the higher snow totals of 4 inches or more were recorded south of Interstate 70. The higher terrain of West Virginia and Maryland received better dynamic support from a crossing jet streak, providing better lift in a moist dendritic growth zone. Resulting snow-to-liquid ratios of 20:1 to 25:1 helped to create snow totals reaching double digits in a few cases.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 1, 12:00 AM EST, 0 minutes earlier.
Area forecast discussion, Feb 1, 12:00 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1200 AM EST Fri Feb 1 2019
.SYNOPSIS...
Snow will return late tonight through Friday with a crossing
disturbance. A warming trend in temperature can be expected
into next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
Snow should overspread the area overnight through part of Friday
as a fast moving shortwave crosses the Upper OH Valley region.
Added a tier of counties to the Winter Weather Advisory, mainly
due to the impact of the snow on the morning commute, even
though amounts may not quite reach criteria. Expect the highest
snow totals S of I 70 and in the WV/MD higher terrain, where
better lift and moisture is progged with a crossing jet streak.
Snow should taper off through the afternoon as the wave exits.
Temperatures should be nearly steady or slowly rise overnight in
warm advection ahead of the advancing shortwave. Highs are
expected to be around 15 degrees below average.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
There are slight chances for light precipitation late Saturday
and Saturday night as a weak warm front lifts N across the area.
Mid and upper level ridging across the Upper OH Valley region,
and a lack of deep layer moisture, should limit this potential.
Temperatures will begin to warm on Friday...back to slightly
above average on Saturday.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Ridging should maintain dry weather Sunday. A series of
shortwaves embedded in SW flow ahead of an approaching Wrn CONUS
trough should return rain chances to the region Monday through
mid week. Temperatures are expected to average 10 to 20 degrees
above seasonal levels.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
VFR will prevail until the next winter system approaches late
tonight.
MVFR/IFR restrictions will develop early Friday morning shortly
after the onset of snow. Restrictions will be most significant
along and south of I-70 where the heaviest snow accumulations
will occur, with lesser impacts to the north.
Conditions will improve slightly west to east as the system
exits through Friday afternoon.
.Outlook...
Periodic restrictions are expected through much of the weekend
before a warm frontal boundary lifts north of the area late
Sunday.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Weather Advisory until 5 PM EST Friday for MDZ001.
OH...Winter Weather Advisory until 5 PM EST Friday for OHZ039-040-
048>050-057>059-068-069.
PA...Winter Weather Advisory until 5 PM EST Friday for PAZ021-029-
031-073>076.
WV...Winter Weather Advisory until 5 PM EST Friday for WVZ001>004-
012-021-509>514.
&&Hazardous weather outlook, Jan 31, 6:28 PM EST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
628 PM EST Thu Jan 31 2019
OHZ048-057>059-068-069-PAZ031-075-WVZ003-004-012-021-509-012330-
Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-Fayette-
Ohio-Marshall-Wetzel-Marion-Monongalia-
628 PM EST Thu Jan 31 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 PM
EST FRIDAY...
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, northern West Virginia and northern panhandle of West
Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MDZ001-PAZ074-076-WVZ510>514-012330-
Garrett-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
628 PM EST Thu Jan 31 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 PM
EST FRIDAY...
This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ007>009-013>016-022-023-012330-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong-
Indiana-
628 PM EST Thu Jan 31 2019
This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-049-050-PAZ020-021-029-073-WVZ001-002-012330-
Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Beaver-Allegheny-
Washington-Westmoreland-Hancock-Brooke-
628 PM EST Thu Jan 31 2019
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Winter Weather, Wetzel
- When
- February 1, 12:00 AM EST to 2:35 PM EST
- Where
- Wetzel forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.605, -80.639 (the zone’s center; the record gives no point)
Reports of 5 inches of snow were received for this event from a social media user in Paden City, a trained spotter in Reader, and the county emergency manager in New Martinsville.
Winter Weather, Marshall
- When
- February 1, 12:00 AM EST to 2:35 PM EST
- Where
- Marshall forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.861, -80.663 (the zone’s center; the record gives no point)
The county emergency manager reported 5 inches of snow at Moundsville, while 4 inches was recorded at Glen Dale by the county Department of Transportation office.
Winter Storm, Ridges of E Monongalia and Nw Preston
- When
- February 1, 7:23 AM EST to 2:35 PM EST
- Where
- Ridges of E Monongalia and Nw Preston forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.630, -80.046 (the zone’s center; the record gives no point)
An average of 6 to 7 inches of snow fell across this zone, based on trained spotter reports of 6 inches at Reedsville and 7 inches at Cheat Lake.
Winter Storm, Preston
- When
- February 1, 7:23 AM EST to 2:35 PM EST
- Where
- Preston forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.469, -79.668 (the zone’s center; the record gives no point)
Nine inches of snow accumulated at Albright, while 8.5 inches of snow was reported at Bruceton Mills and 7 inches fell at Kingwood.
Winter Storm, Eastern Preston
- When
- February 1, 7:23 AM EST to 2:35 PM EST
- Where
- Eastern Preston forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.469, -79.668 (the zone’s center; the record gives no point)
The high total of 10 inches of snow was recorded at Eglon by the county emergency manager, while a trained spotter reported 6 inches of snow at Rowlesburg.
Winter Storm, Eastern Tucker
- When
- February 1, 7:23 AM EST to 2:35 PM EST
- Where
- Eastern Tucker forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.114, -79.565 (the zone’s center; the record gives no point)
At Davis, 7.2 of snow was recorded by a trained spotter.
Winter Storm, Western Tucker
- When
- February 1, 7:23 AM EST to 2:35 PM EST
- Where
- Western Tucker forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 39.114, -79.565 (the zone’s center; the record gives no point)
The broadcast media received a report of 8 inches of snow just southeast of Mackeyville, while a trained spotter recorded 7 inches at Parsons.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 1, 20191 death · 1 event
- Cold in Wisconsin, February 1, 20191 death · 1 event
- Winter Weather in Kentucky, February 1, 2019$55,000 · 2 events
- Winter Weather in Ohio, February 1, 201930 events
- Drought in New Mexico, February 1 to 28, 201920 events
- Extreme Cold and Cold in New York, February 1, 201918 events
- Winter Storm and Winter Weather in Maryland, February 1, 201915 events
- Cold in Michigan, February 1, 201914 events
- Drought in Colorado, February 1 to 28, 201912 events
- Winter Storm and Winter Weather in West Virginia, February 1, 201911 events
- Flooding in Illinois, February 1 to 6, 20199 events
- Winter Weather in Kentucky, February 1, 20198 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809164, 809165, 809159, 809160, 809161, 809162, 809163.